Hypoglycemia

January 2017

If you are diabetic, it is vital that you can recognise the symptoms of hypoglycaemia.

Hypoglycaemia is defined as a blood glucose level of < 0.3 mmol/l, but you may suffer with symptoms occur when levels drop below 2.5 mmol/l.

Causes of hypoglycaemia


There are many reasons why your glucose level may drop too low. These may include:
  • Excess treatment: insulin or other diabetic medicine
  • Alcohol excess - this is the most common cause
  • Forgetting a meal or a snack, or eating in excess
  • Some other drugs such as quinine and paracetamol
  • Excess physical activity : muscular exercise uses up your body's glucose which can cause hypoglycaemia, during exercise or several hours later
  • Other rare causes, such as an endocrine tumour called an insulinoma which releases insulin and hence causes sugar levels to drop

Signs of hypoglycaemia



Often actual symptoms and blood glucose levels do not correlate and are difficult to recognise. Therefore, it is very difficult that you are aware of the signs to spot:
  • Shaking and trembling
  • Palpitations
  • Pins and needles in your lips and tongue
  • Headache
  • Difficulty in concentrating
  • Slurring of speech
  • Change in behaviour
  • Muscle weakness
  • Stupor and coma

Risk factors for hypoglycaemia


You are more likely to suffer with hypoglycaemia if:
  • You have had previous frequent or severe episodes of hypoglycaemia
  • You are a diabetics treated with insulin
  • You have diabetic complications
  • You are a diabetic children and adolescents
  • You have poor control of your diabetes
  • You change or have an erratic diet
  • You drink lots of alcohol
  • You do not take your diabetic medication properly

How to avoid hypoglycaemia

  • Control your eating habits, and do not miss a meal or snack
  • Be careful whilst undertaking physical activity
  • Try to control your alcohol intake
  • Always ask your doctor or pharmacist about new medication
  • Measure your blood glucose regularly as advised by your doctor
  • Take the right dose of your medication and at the correct times
  • Monitor your blood glucose as often as your doctor advises
  • Always carry a sugary drink or snack with you.
  • Inform and educate your friends and family about the symptoms of hypoglycaemia and how to treat it
  • Carry a card to highlight your diagnosis of diabetes

Treatment of hypoglycaemia


If you do become hypoglycaemic, you need to ingest some sugar as soon as possible.

Initial minor symptoms can be controlled with a sugary snack. If more severe, you can have glucose in the form of sugar lumps or a sugary drink, but you may need hospitalisation for intravenous treatment.

The sugar load may need to be repeated after 10-15 minutes.

Children and babies will probably need hospital treatment if they do not respond to a feed.

Related


Hypoglycémie - Que faire ? Signes et causes
Hypoglycémie - Que faire ? Signes et causes
Conocer bien los signos de la hipoglucemia
Conocer bien los signos de la hipoglucemia
This document, titled "Hypoglycemia ," is available under the Creative Commons license. Any copy, reuse, or modification of the content should be sufficiently credited to CCM Health (health.ccm.net).